Blog
About

2
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Diagnostic pitfalls and laboratory test interference after hydroxychloroquine intoxication: A case report

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Highlights

          • Hydroxychloroquine overdose can cause hypokalemia.

          • Hydroxychloroquine overdose can result in electrocardiographic abnormalities.

          • Hydroxychloroquine can interfere with urine chemistry and drug screening assays.

          • Urine concentrations of hydroxychloroquine can exceed 500 mg/L in acute overdose.

          Abstract

          Hydroxychloroquine is a medication used to treat autoimmune conditions. Overdoses of hydroxychloroquine are uncommon, with most recommendations on monitoring drawing from experience with more common overdoses of the related drug chloroquine. We present a case of an adolescent with intentional overdose of approximately 12 g of hydroxychloroquine. The prominent clinical features were hypokalemia and widened QRS and QT intervals on the electrocardiogram. Therapy included epinephrine by intravenous drip and bicarbonate infusions along with supportive care and cardiac monitoring. The patient recovered without sequelae. Urine drug testing showed an absorbance alarm for one of the components of the institution drug of abuse screening panel, an oxycodone screen using an enzyme immunoassay. Analysis of two urine specimens collected during the hospitalization revealed hydroxychloroquine concentrations of greater than 500 mg/L (approximately 7.5 h after ingestion) and 130 mg/L (approximately 14 h after ingestion). Only the urine with greater than 500 mg/L hydroxychloroquine produced absorbance alarms on the drug of abuse testing. We separately analyzed the impact on 24 urine assays of varying concentrations of hydroxychloroquine spiked into de-identified pooled urine samples. For 6 of the assays (buprenorphine, cotinine, oxycodone, and tetrahydrocannabinol qualitative drug screens; microalbumin and urine myoglobin quantitative assays), hydroxychloroquine produced significant bias and/or instrument alarms. Overall, our study demonstrates that urine concentrations of hydroxychloroquine can reach very high concentrations (exceeding 500 mg/L) following overdose, with the potential to interfere with a range of urine assays including drug of abuse screening and microalbumin. Similar to previous reports, hydroxychloroquine overdose can produce hypokalemia and electrocardiographic abnormalities.

          Related collections

          Most cited references 33

          • Record: found
          • Abstract: found
          • Article: not found

          The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy.

          Hydroxychloroquine sulfate is widely used for the long-term treatment of autoimmune conditions but can cause irreversible toxic retinopathy. Prior estimations of risk were low but were based largely on short-term users or severe retinal toxicity (bull's eye maculopathy). The risk may be much higher because retinopathy can be detected earlier when using more sensitive screening techniques.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Vasoactive drugs in circulatory shock.

            Shock occurs when failure of the cardiovascular system compromises tissue perfusion. When fluid administration fails to restore adequate arterial pressure and organ perfusion in patients with shock, therapy with vasoactive agents should be initiated. The key to selecting among vasoactive agents is to make the choice in the context of the goals of therapy. The ultimate goals of hemodynamic therapy in shock are to restore effective tissue perfusion and to normalize cellular metabolism. The clinician needs to consider ways of achieving those goals and the mechanisms of action of potential therapies. Armed with this knowledge, it becomes easier to match the mechanism of action of a particular agent to the goals of therapy. When this is done, differences among various agents are seen primarily as differences in mechanisms of action, and discussions about which agent is "best" are transformed into consideration of which agent is best suited to implement the therapeutic strategy that has been selected in a given clinical context. Despite the complex pathophysiology of shock, use of vasoactive agents for hemodynamic support of patients with shock can be guided by an underlying approach in which clinicians define specific goals and end points, titrate therapies to those end points, and evaluate the results of their interventions on an ongoing basis.
              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              An accurate and rapid method for the determination of proteins in small amounts of blood serum and plasma.

                Bookmark

                Author and article information

                Contributors
                Journal
                Toxicol Rep
                Toxicol Rep
                Toxicology Reports
                Elsevier
                2214-7500
                07 October 2019
                2019
                07 October 2019
                : 6
                : 1040-1046
                Affiliations
                [a ]Department of Emergency Medicine, University of Iowa Hospitals and Clinics, 200 Hawkins Drive, Iowa City, IA, 52242, USA
                [b ]Department of Pathology, University of Iowa Hospitals and Clinics, 200 Hawkins Drive, Iowa City, IA, 52242, USA
                Author notes
                [* ]Corresponding author at: University of Iowa Hospitals and Clinics, Department of Pathology, 200 Hawkins Drive, C-671 GH, Iowa City, IA 52242, USA. matthew-krasowski@ 123456uiowa.edu
                Article
                S2214-7500(19)30098-8
                10.1016/j.toxrep.2019.10.006
                6816131
                © 2019 The Authors

                This is an open access article under the CC BY-NC-ND license (http://creativecommons.org/licenses/by-nc-nd/4.0/).

                Categories
                Article

                Comments

                Comment on this article